Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 43, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 28, 1997, 6:18 PM EDT for Cherokee County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1997, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 28, 1997, 10:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cherokee County, NC
The radar
The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 282220 FFWMRX NCC039-290215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 618 PM EDT SAT JUN 28 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1015 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST NORTH CAROLINA ...CHEROKEE COUNTY HEAVY RAIN HAS FALLEN OVER MUCH OF CHEROKEE COUNTY LATE THIS AFTERNOON. SPOTTER REPORTS AND RADAR ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN A GENERAL WEST TO EAST LINE EXTENDING FROM NEAR LIBERTY AND AND SUIT TO NEAR MURPHY. IN ADDITION...URBAN FLOODING HAS BEEN REPORTED IN ANDREWS IN THE NORTHEAST CORNER WHERE GREATER THAN 2 INCHES OF RAIN HAS FALLEN. HOWEVER...THE GREATEST THREAT OF CONTINUED FLOODING THIS EVENING IS ALONG THE WEST TO EAST BAND STRETCHING FROM SUIT TO MURPHY. THE CHEROKEE COUNTY SHERIFFS DEPARTMENT HAS REPORTED PARTS OF SEVERAL ROADS UNDER WATER FROM THE HEAVY RAIN. AROUND THE SUIT COMMUNITY...BEAR PAW CREEK WAS OUT OF ITS BANKS NEAR CROW ROAD. ALSO...HIGHWAY 294 AND 60 HAVE BEEN CLOSED DUE TO WATER COVERING THE ROAD. IN ADDITON...PEACHTREE CREEK HAS EXCEEDED ITS BANKS NEAR THE COMMUNITY OF PEACHTREE AND HIGHWAY 64 EAST OF MURPHY WAS UNDER WATER. ALTHOUGH MUCH OF THE HEAVIER RAIN HAS ENDED OVER THE COUNTY...A FEW SHOWERS WILL CONTINUE TO DRIFT SLOWLY NORTH ACROSS THE REGION AND WATER WILL CONTINUE TO DRAIN OFF THE HIGHER TERRAIN INTO THE FLOODED AREAS THROUGH LATE EVENING CREATING HAZARDOUS CONDITIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:50 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 28, 2:50 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 248 PM EDT SAT JUN 28 1997 SHORT-TERM...RATHER UNEXPECTED PLAYERS IN TODAY'S CONVECTION HAVE BEEN WELL-DEFINED OUTFLOW BOUNDARIES WHICH INCREASED COVERAGE ESPECIALLY OVER PLATEAU COUNTIES. ADAP HAS ALSO SHOWN CONVERGENCE IN SMOKIES AND EXTRM SRN MTNS INTO CLAY AND CHEROKEE COUNTIES. PLATEAU STORMS MOVING EVER SO SLOWLY EWD WHILE ELSW STORMS APPR NEAR STNRY. ISOLD RW/TSTMS EVEN INTO SWRN VA COUNTIES ATTM. FWC POPS COULD BE A BIT TOO HIGH IN FEW AREAS FOR TNGT...BUT WITH WEAK SHRTWV CONTG TO APCH...WILL NEED AT LEAST HIGH CHC POPS. AGREE WITH CRW PER COORD CALL ON 40% POPS STILL GOOD FOR TNGT. STORMS HAVE BRIEFLY PULSED BUT SEEM TO HAVE TROUBLE MAINTAINING ANY SIGNIFICANT INTENSITY...WHICH MAKES SENSE GIVEN SUCH WEAK WINDS ALOFT. SEEMS TO ME MORE OF A FLASH FLOOD THREAT GIVEN SLOW MOVMT AND HIGH PRECIPTBL WATER VALUES. LATER PERIODS...ALREADY READ RDU SFD AND JUST COORDINATED WITH MEM. SEEMS BEST BET TO GO OVERALL WITH WETTER NGM SOLUTION AND HIGHER POPS. EXCEPTION WOULD BE SWRN VA AND EXTRM NE TN ZONES...WHERE DRIER ETA MDL AND LOWER FAN POPS LOOK BEST. OTRW...CAN'T ARGUE WITH HIGH CHC TO LIKELY dPOPS GIVEN INCRSG MOISTURE/INSTBY...UPSLOPE INTO MTNS AND CONTD TRACK OF AT LEAST WEAK SHRTWVS THRU MON. FOR TEMPS...I WOULD GO CLOSER TO WARMER FWC ON BOTH MAXES AND MINS. TG/10
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.